Alert archive / Michigan / Flash Flood Warnings in 1998

Flash Flood Warning 7, NWS Grand Rapids, MI

August 9, 1998Mason County, Michigan

NWS Grand Rapids, MI issued this flash flood warning at Aug 9, 1998, 10:08 AM EDT for Mason County, Michigan. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 9, 1998, 10:08 AM EDT (14:08 UTC)
Expired
Aug 9, 1998, 4:05 PM EDT
In force
6 hr
Issued by
NWS Grand Rapids, MI
Area
Whole counties

County Mason County, MI

The radar

The Grand Rapids radar (KGRR), 138 km from the middle of the area, began a volume at 14:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 2.1 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 1998-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 96 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 1998-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
96 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
786 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KGRR 091409
FFWGRR
MIC105-092005-

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1008 AM EDT SUN AUG 9 1998

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS REISSUED A

* FLOOD WARNING FOR...
  NORTHERN MASON COUNTY IN WEST CENTRAL LOWER MICHIGAN

* UNTIL 405 PM EDT

* AT LAST REPORT THE BIG SABLE RIVER IN NORTHERN MASON COUNTY WAS
  SLOWLY RECEDING.  A RIVER REPORT WILL BE RECEIVED AROUND 1130 AM
  THIS MORNING AND AN UPDATE ON THE SITUATION WILL BE RELEASED THEN.

* SOME SCATTERED SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE AREA
  THROUGH THE DAY AND AND SOME OF THE RAIN MAY BE LOCALLY HEAVY.  IF
  HEAVY RAIN IS RECEIVED OVER THE BIG SABLE RIVER BASIN TODAY IT WILL
  CAUSE THE FLOODING TO RECEDE MORE SLOWLY.

DON'T CAMP NEAR STREAMS OR OTHER LOW AREAS SUBJECT TO FLOODING!

MWH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this flash flood warning went out at Aug 8, 9:35 PM EDT, 12 hours 33 minutes earlier.

Area forecast discussion, Aug 8, 9:35 PM EDT, 12 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
935 PM EDT SAT AUG 8 1998

IR LOOP SHOWS STEADY STREAM OF MID/HI CLOUDS ADVECTING IN FROM THE
SOUTH. KGRR-88D SHOWS MOST OF THE PCPN HAS MOVED OUT OF THE FA. THE
NEXT AREA OF PCPN TO LOOK FOR IS MOVING INTO CENTRAL IN ATTM. BUT CLOUD
TOP WARMING WAS NOTED THERE TOO. 00Z RAOBS INDICATE PLENTY OF JUICE IN
THE ATM WITH PCPN H2O AMOUNTS IN THE 1.6"-1.8" RANGE. ADDITIONALLY,
CAPES ARE AROUND 1500 J/KG WITH LI'S IN THE -5 RANGE. NOT MUCH TO
TRIGGER MORE CONVECTION THOUGH, EXCEPT PERHAPS THE UPPER JET. THE FA
WILL REMAIN IN THE RRQ OF THE H25 JET OVERNIGHT. THUS, WE WILL KEEP A
30 POP IN THE FCST, BUT DROP THE MENTION OF HEAVY RAINFALZL. GOING TEMP
FCST LOOKS GOOD IN LIGHT OF CURRENT DWPTS IN THE UPPER 60S TO AROUND 70.

In the hours before

Special weather statement, Aug 9, 7:00 AM EDT, 3 hours 8 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-101200-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
700 AM EDT SUN AUG 9 1998

...SEVERE WEATHER POTENTIAL STATEMENT FOR THE SOUTHWEST QUARTER OF
LOWER MICHIGAN...

DISPATCHERS...PLEASE PASS THIS INFORMATION ALONG TO YOUR EMERGENCY
MANAGERS.

...DISCUSSION...
A WEAKENING TROUGH OF LOW PRESSURE WILL MOVE EAST TODAY. PLENTY OF
MOISTURE REMAINS ACROSS THE AREA TODAY AND TONIGHT BUT WINDS ARE
VERY LIGHT AND THERE WILL BE LITTLE OR NO SURFACE CONVERGENCE.
DIURNAL HEATING WILL CAUSE SOME INSTABILITY THIS AFTERNOON KICKING
OFF A FEW SHOWERS AND THUNDERSTORMS THAT MAY CONTINUE INTO THIS
EVENING. THE INSTABILITY WILL BE MARGINAL AND WITH LIGHT WINDS AND
LITTLE SURFACE CONVERGENCE...NO SEVERE WEATHER IS EXPECTED
TODAY OR TONIGHT.

...POTENTIAL HAZARDS AND FORECAST THUNDERSTORM MOVEMENT...
SCATTERED THUNDERSTORMS TODAY AND TONIGHT HAVE THE POTENTIAL TO
PRODUCE VERY BRIEF HEAVY RAIN AND WIND GUSTS TO 35 MPH. THUNDERSTORM
MOVEMENT WILL BE TO THE NORTH NORTHEAST AT 25 MPH. SOME OF THE
STRONGER STORMS IN THE LANSING JACKSON AREAS MAY PRODUCE LOCALIZED
RAINFALL AMOUNTS OF AROUND AN INCH.

...SPOTTER ACTIVATION...
SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR TONIGHT
ACROSS SOUTHWEST LOWER MICHIGAN.

STAY TUNED TO NOAA WEATHER RADIO...LOCAL RADIO...TELEVISION OR CABLE
TELEVISION STATIONS FOR THE LATEST WEATHER INFORMATION CONCERNING THE
THUNDERSTORM THREAT.

DGH
Special weather statement, Aug 9, 7:00 AM EDT, 3 hours 8 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-101200-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
700 AM EDT SUN AUG 9 1998

...SEVERE WEATHER POTENTIAL STATEMENT FOR THE SOUTHWEST QUARTER OF
LOWER MICHIGAN...

DISPATCHERS...PLEASE PASS THIS INFORMATION ALONG TO YOUR EMERGENCY
MANAGERS.

...DISCUSSION...
A WEAKENING TROUGH OF LOW PRESSURE WILL MOVE EAST TODAY. PLENTY OF
MOISTURE REMAINS ACROSS THE AREA TODAY AND TONIGHT BUT WINDS ARE
VERY LIGHT AND THERE WILL BE LITTLE OR NO SURFACE CONVERGENCE.
DIURNAL HEATING WILL CAUSE SOME INSTABILITY THIS AFTERNOON KICKING
OFF A FEW SHOWERS AND THUNDERSTORMS THAT MAY CONTINUE INTO THIS
EVENING. THE INSTABILITY WILL BE MARGINAL AND WITH LIGHT WINDS AND
LITTLE SURFACE CONVERGENCE...NO SEVERE WEATHER IS EXPECTED
TODAY OR TONIGHT.

...POTENTIAL HAZARDS AND FORECAST THUNDERSTORM MOVEMENT...
SCATTERED THUNDERSTORMS TODAY AND TONIGHT HAVE THE POTENTIAL TO
PRODUCE VERY BRIEF HEAVY RAIN AND WIND GUSTS TO 35 MPH. THUNDERSTORM
MOVEMENT WILL BE TO THE NORTH NORTHEAST AT 25 MPH. SOME OF THE
STRONGER STORMS IN THE LANSING JACKSON AREAS MAY PRODUCE LOCALIZED
RAINFALL AMOUNTS OF AROUND AN INCH.

...SPOTTER ACTIVATION...
SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR TONIGHT
ACROSS SOUTHWEST LOWER MICHIGAN.

STAY TUNED TO NOAA WEATHER RADIO...LOCAL RADIO...TELEVISION OR CABLE
TELEVISION STATIONS FOR THE LATEST WEATHER INFORMATION CONCERNING THE
THUNDERSTORM THREAT.

DGH

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 3:45 AM EDTFlash Flood WarningGRRMason6 hr

Nearby

Flash Flood Warnings in Michigan, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.